Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 193, NWS New Orleans, LA

August 20, 2000Orleans Parish, Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 20, 2000, 7:35 PM CDT for Orleans Parish, Saint Bernard Parish, Louisiana. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 2000, 7:35 PM CDT (00:35 UTC)
Expired
Aug 20, 2000, 8:15 PM CDT
In force
40 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Orleans Parish, LA, Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:02 PM CDTThunderstorm Wind 59 MNew Orleans Lakefron, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 0.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2000-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1538 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2000-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1538 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 210037
SVRNEW
LAC071-087-210115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
735 PM CDT SUN AUG 20 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  NORTHERN ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 815 PM CDT

* AT 731 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
CLUSTER OF SEVERE THUNDERSTORMS NEAR SLIDELL AND OVER LAKE BORGNE 
MOVING SOUTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE CITY OF NEW ORLEANS AND 
CHALMETTE.

THIS IS A DANGEROUS STORM...STAY INDOORS AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:45 PM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 20, 2:45 PM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
245 PM CDT SUN AUG 20 2000

LARGE UNSEASONABLY STRONG SUB-TROPICAL RIDGE CENTERED OVER N TX/OK
REGION REMAINS NEARLY STATIONARY. HOWEVER MODELS GENERALLY EXPAND
THE RIDGE E AND W WITH TIME. THIS WILL RESULT IN INCREASING AND
DEEPENING THE ELY FLOW OVER THE CENTRAL GULF COAST REGION. THUS THE MODELS
DEPICT THIS QUITE WELL WITH PWS GRADUALLY INCREASING TO 1.7 TO 2.0
INCHES OVER THE NEXT 24 TO 36 HOURS. MEAN RHS WILL BE IN THE 60 TO
70 PCT RANGE. CONSEQUENTLY A RETURN TO A MORE NORMAL AUGUST WEATHER REGIME
IS FORECAST TO DEVELOP.  A WEAK E-W LOW LEVEL BOUNDARY WILL CONTINUE
NEARLY STATIONARY FROM S MS EWD ALONG THE CENTRAL GULF COAST.
COMBINATION OF THIS BOUNDARY.. A WEAK SEA BREEZE DEVELOPING AND
INTENSE DAYTIME HEATING WILL HELP TO INCREASE COVERAGE OF SHOWERS
THE NEXT FEW DAYS. WEAK BOUNDARY JUST S OF THE MOUTH OF THE MS DELTA
WHICH TRIGGERED SHOWERS/TSTMS EARLIER TODAY HAS BEEN DISSIPATING
THIS AFTN.

IN THE EXTENDED FORECAST...
LITTLE CHANGE IS EXPECTED IN THE SHORT-TERM WEATHER PATTERN EXCEPT
FOR A GRADUAL DECREASE IN COVERAGE OF SHOWERS BY FRIDAY. TEMPERATURES
WILL CONTINUE NEAR TO SLIGHTLY ABOVE NORMAL MOST REGIONS.

MCB 72/95 72/93 0213      BTR 75/95/74/92 0213
MSY 77/93/76/91 1324      GPT 76/94/76/92 1324

.NEW...NONE
LA...NONE.
MS...NONE.
05

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:10 PM CDTSevere Thunderstorm WarningLIXSaint Tammany50 min
Aug 20, 8:08 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Plaquemines, Saint Charles52 min
Aug 20, 8:08 PM CDTSevere Thunderstorm WarningLIXSaint Bernard52 min
Aug 20, 8:32 PM CDTSevere Thunderstorm WarningLIXLafourche58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.